Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 44, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 4, 2011, 6:40 PM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 6:40 PM MDT (00:40 UTC)
- Expired
- Aug 4, 2011, 7:30 PM MDT
- In force
- 50 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3697 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
594 WUUS54 KEPZ 050040 SVREPZ NMC035-050130- /O.NEW.KEPZ.SV.W.0044.110805T0040Z-110805T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 640 PM MDT THU AUG 4 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 730 PM MDT * AT 630 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHEAST OF OROGRANDE...MOVING NORTH AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL OTERO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3261 10610 3269 10580 3240 10574 3235 10599 TIME...MOT...LOC 0040Z 177DEG 4KT 3252 10591 $$
1 follow-up statement
881 WWUS54 KEPZ 050107 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 707 PM MDT THU AUG 4 2011 NMC035-050130- /O.CON.KEPZ.SV.W.0044.000000T0000Z-110805T0130Z/ OTERO NM- 707 PM MDT THU AUG 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO COUNTY UNTIL 730 PM MDT... AT 700 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES NORTHEAST OF OROGRANDE... MOVING NORTH AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL OTERO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3261 10610 3269 10580 3240 10574 3235 10599 TIME...MOT...LOC 0107Z 177DEG 4KT 3258 10595 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:05 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 4, 3:05 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 305 PM MDT THU AUG 4 2011 .SYNOPSIS... HOT TEMPERATURES WITH A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE FORECAST PERIOD. HIGH PRESSURE ALOFT OVER NEW MEXICO WILL SUPPRESS SOME THUNDERSTORM ACTIVITIES BUT ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP EACH DAY THROUGH THIS WEEKEND AND INTO MUCH OF NEXT WEEK. TEMPERATURES WILL ALSO CONTINUE WELL ABOVE NORMAL...WITH LOWLAND HIGHS INTO THE TRIPLE DIGITS. && .DISCUSSION... UPPER HIGH CENTERED OVER THE LOWER MISSISSIPPI VALLEY CONTINUES TO DOMINATE THE WEATHER PATTERN...THOUGH HARDLY DEPRIVING THE AREA OF WEATHER. THIS HIGH CONTINUES TO PROVIDE WEAK CAPPING WHICH OROGRAPHIC LIFT EASILY PUNCHES THROUGH. ONCE AGAIN...OUR MOUNTAIN ZONES BEGIN WITH LATE MORNING CONVECTION. WV IMAGERY SHOWING SMALL TROUGH MOVING WEST ACROSS THE BIG BEND AND STARTING TO DEVELOP A FEW THUNDERSTORMS IN WEST TEXAS. NAM PICKS OUT THE FEATURE NICELY... THOUGH NOT MOVING INTO THE CWA UNTIL FRIDAY. KEPT LOWLAND POPS IN ISOLATED CATEGORY BOTH TONIGHT AND FRIDAY BUT WILL HAVE TO WATCH THIS TROUGH AS IT MAY PRODUCE HEAVIER COVERAGE IN THE EAST. AS IN THE PREVIOUS FEW DAYS...A FEW STORMS MAY APPROACH SEVERE...AS PROG SOUNDINGS SHOWING DECENT DOWNDRAFT ENERGY WITH WIND GUST POTENTIAL TO 50+ MPH. FOR THE WEEKEND...UPPER HIGH CENTER GRADUALLY SHIFTING TO THE WEST...AND GFS SHOWS IT CENTERED OVER WESTERN NEW MEXICO/EASTERN ARIZONA BY SUNDAY. GFS SHOWING ONLY VERY SLIGHT WARMING ALOFT BUT DOES DECREASE MID/UPPER LEVEL MOISTURE. PROG SOUNDINGS SHOWING PRETTY GOOD CAP AROUND 500 MB DEVELOPING BY SUNDAY AND MONDAY...BUT FOR NOW STILL KEPT THE SLIGHTEST OF POPS IN THE FORECAST. HIGH TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL...WITH LOWLAND HIGHS INTO THE TRIPLE DIGITS. BEYOND THE WEEKEND...LITTLE TO NO CHANGE AS HIGH REMAINS CENTERED OVER ARIZONA...THOUGH GFS DOES SHOW SOME PACIFIC MOISTURE RIDING OVER THE HIGH AND DOWN INTO NEW MEXICO TOWARDS THE END OF THE WEEK. && .AVIATION...VALID 05/00Z-06/00Z. MAINLY VFR CONDITIONS THROUGH THE PERIOD. WIDESPREAD 3-5SM TSRA BKN030-040 OVER THE HIGHER TERRAIN WILL DRIFT INTO THE LOWLANDS AND BECOME ISOLATED TOWARDS THE EVENING HOURS. BASED ON TRENDS... KELP STANDS A FAIR CHANCE TO SEE AT LEAST VCTS THIS EVENING. STILL EXPECT LITTLE CHANGE IN OVERALL PATTERN BY TOMORROW AND THUS EXPECT SIMILAR CONDITIONS THROUGH FRIDAY AFTERNOON. && .FIRE DISCUSSION... THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE HIGHER TERRAIN THIS AFTERNOON...AND WILL SLOWLY SPREAD INTO THE LOWLANDS THIS EVENING WHILE MAINTAINING ISOLATED TO WIDELY SCATTERED COVERAGE. A WEAK RIDGE AXIS WILL REMAIN IN PLACE OVER THE WEEKEND...AND WITH NO MAJOR DISTURBANCES OR MOISTURE SURGES ON THE HORIZON...EXPECT SIMILAR CONDITIONS FRIDAY AND SATURDAY. NEXT WEEK LOOKS RATHER DRY AS THE SUBTROPICAL RIDGE REPOSITIONS ITSELF AND BUILDS OVER THE DESERT SOUTHWEST...KEEPING THE DEEPER MONSOONAL MOISTURE SOUTH OF THE BORDER. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 77 101 78 102 78 / 20 10 20 10 20 SIERRA BLANCA TX 74 98 73 98 73 / 20 10 20 10 20 LAS CRUCES 74 100 75 101 75 / 20 10 20 10 20 ALAMOGORDO 73 98 72 98 72 / 30 10 20 10 20 CLOUDCROFT 52 74 52 75 52 / 30 30 20 30 20 TRUTH OR CONSEQUENCES 73 99 72 99 72 / 30 10 20 10 20 SILVER CITY 63 90 63 91 63 / 30 20 20 20 20 DEMING 73 100 73 100 73 / 20 10 20 10 20 LORDSBURG 72 100 72 100 72 / 20 10 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/HARDIMAN
Hazardous weather outlook, Aug 4, 11:10 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1110 AM MDT THU AUG 4 2011 NMZ022>025-030>032-TXZ055-056-051715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1110 AM MDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS THIS AFTERNOON OVER MOUNTAINS AND TO THE REST OF THE AREA THIS EVENING. A FEW STORMS COULD PRODUCE GUSTY WINDS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PATTERN TO CONTINUE THROUGH MOST OF THIS PERIOD WITH ISOLATED AFTERNOON MOUNTAIN THUNDERSTORMS AND ISOLATED EVENING THUNDERSTORMS ELSEWHERE. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH LOWLAND HIGH TEMPERATURES AT OR ABOVE 100 DEGREES MOST OF THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.
In the hours before
Special weather statement, Aug 4, 3:52 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 352 PM MDT THU AUG 4 2011 TXZ056-042215- HUDSPETH TX- 352 PM MDT THU AUG 4 2011 ...STRONG THUNDERSTORMS THREATENING WESTERN HUDSPETH COUNTY THROUGH 415 PM MDT... AT 343 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FORT HANCOCK THIS STORM WAS MOVING NORTHWEST AT 5-10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... FORT HANCOCK... MCNARY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Special weather statement, Aug 4, 4:02 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 402 PM MDT THU AUG 4 2011 NMZ032-042230- SOUTHERN DESERT NM- 402 PM MDT THU AUG 4 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH 430 PM MDT... AT 400 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF LAS CRUCES THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ORGAN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 4, 5:33 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 533 PM MDT THU AUG 4 2011 NMZ032-050015- SOUTHERN DESERT NM- 533 PM MDT THU AUG 4 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH 615 PM MDT... AT 530 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LAS CRUCES THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... TALAVERA... SOLEDAD CANYON... DRIPPING SPRINGS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 4, 5:37 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 537 PM MDT THU AUG 4 2011 TXZ056-050015- HUDSPETH TX- 537 PM MDT THU AUG 4 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL HUDSPETH COUNTY THROUGH 615 PM MDT... AT 527 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA BLANCA THIS STORM WAS MOVING NORTHWEST AT 5-10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... SIERRA BLANCA... INTERSTATE 10 EAST OF SIERRA BLANCA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Local storm report, Aug 4, 6:15 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
615 PM MDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN TALAVERA 32.29N 106.67W
08/04/2011 E1.00 INCH DONA ANA NM NEWSPAPER
LC SUN NEWS PASSED ALONG A REPORT OF AN INCH IN A HALF
HOUR IN TALAVERA.
&&
EVENT NUMBER EPZ1100342
FAUSETTSpecial weather statement, Aug 4, 6:21 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 621 PM MDT THU AUG 4 2011 NMZ024-025-050100- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 621 PM MDT THU AUG 4 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 700 PM MDT... AT 616 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF TIMBERON...MOVING NORTHWEST AT 5-10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL OTERO COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:36 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 54 min |
| Aug 4, 7:34 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 56 min |
| Aug 5, 1:15 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 2 hr |
| Aug 5, 3:16 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 119 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.